By Josh Saunder
A little boy was left too scared to look at himself in the mirror after suffering steroid addiction that looked like ‘third degree burns’ and stopped him from walking for two months.
Chase Henderson, 5, from Highland in California, USA, suffered shocking symptoms after giving-up prescribed topical steroid creams used for two years to combat eczema.
His mum Michelle, 40, stopped his treatment in 2015 after reading about steroid addiction and realising the treatment was making her son sick.
After quitting the creams, Chase had to endure Topical Steroid Withdrawal – an agonising journey where the sufferer’s skin burns, oozes and turns into dry flaking areas that peel off.
The tot’s hair fell out and he would cry when he looked in the mirror because ‘he found himself scary’.
Michelle compared the reaction to ‘third degree burns’ and says it left him in constant pain that could only be resolved with nine-hours baths.
The mum-of-three filmed his journey and now that Chase is close to being fully healed, she shares the video to help highlight the dangers of prolonged steroid cream usage.
Michelle said: “It was a mother’s worst nightmare, despite everything I was did he was still screaming in pain, he was itching constantly and was even scratching in his sleep until he bled.
“It was so bad that he would cry whenever he saw himself and over time he became too scared to look in the mirror, he found himself scary.
“At the worst points, he couldn’t walk and because of the lack of movement he lost a lot of muscle mass.”
Chase was one and a half years old when steroid creams were prescribed to treat the dry skin on his body caused by eczema.
Over time the dosage was increased and Michelle had to apply lotion more frequently that eventually covered his entire body.
She said: “I was told to rub the topical steroid cream on his back until the rashes were gone, but typically two weeks later they would come back again.
“It got to the point where I was putting it on him three times a day, per doctor’s orders and covering him from head to toe for about a year.”
However, while her son’s skin continued to worsen so did his health, leaving doctors baffled as to what was making him sick, despite seeing 13 consultants in three months.
Michelle said: “My son was in a dreadful state, he was lethargic, lost a ton of weight and had to be wrapped in blankets to keep warm since his body temperature was off.
“At one point he had not moved in three days, we had to pick him up when putting him to bed, he wasn’t eating and his skin was burning.
“He stopped walking for two months, because he had lost so much muscle mass he couldn’t move his legs and it was because of the steroids.
“The doctors had no idea what was wrong with him.
“We were in tears, I thought he was going to die and no one could tell us anything other than that he had allergies.
“We refused to put him in hospital, we knew we were taking his life into our hands.”
With the help of a close friend, she discovered her son had Topical Steroid Addiction and the only way to alleviate his symptoms was for him to stop using the creams and go cold turkey.
Michelle said: “Topical Steroid Addiction is not something that’s commonly known about, my son was hurt at the mercy of doctors’ decisions, we put our trust in them and they were essentially killing him.
“Chase was so consumed with the chemicals and toxins from steroids, that once we stopped using topical steroids his body began shutting down.
“But we had to have faith he would get better, it was hard watching him go through such an ordeal.”
The withdrawal process can last for as long as the person was on steroids and for Chase that was around two years.
Michelle said: “The first phase was the shedding, he would very itchy all over his body and whenever he walked around his skin would just fall of his body.
“Otherwise, he was bedridden on the couch, his body temperature was abnormal, he was always cold but if you touched his skin it was like he was on fire – it was torturous to watch.
“For two years, I had to wash his sheets every morning because they were either full of dry skin, blood from him scratching or oils we were using to treat his skin.
“His skin was peeling off his body, I was buying endless cases of Vaseline, lathering it onto him and then wrapping him up, to try to cool and soothe his body.
“His body was really hot, really red, and a horrible serum would seep out of his skin, oozing from head to toe.
“He also lost 85% of the hair on his head, his eyebrows were gone and the skin beneath the hair was completely raw due to his body weaning off the steroids.
“When he started walking again, he couldn’t straighten his legs properly and it was almost like teaching a baby to walk.”
The family consulted with Dr. Wayne Dysinger of Lifestyle Medical Solutions who prescribed them with natural remedies to heal Chase’s skin without chemicals or toxins.
Last year, Chase’s symptoms began to lessen and now he is 95% healed.
Michelle added: “Thankfully, we’ve got our lives back now. There are times when he itches his skin, but it’s nowhere near how it was before.
“Last summer he was able to leave the house again and walk, before we had stayed at home for a year and a half.
“It’s amazing to go outside and see him running, playing and how grateful he is to have his life back now.